Thunderstorm Wind, Jones
- When
- June 29, 4:03 PM CST to 4:04 PM CST
- Where
- Jones County, 0.58 mi E of Stamford Arledge Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.920, -99.720
The dryline interacting with a moist airmass and upper level disturbances resulted in severe thunderstorm development from June 29 through June 30. These storms produced several reports of large hail and damaging thunderstorm winds across West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The dryline interacting with a moist airmass and upper level disturbances resulted in severe thunderstorm development from June 29 through June 30. These storms produced several reports of large hail and damaging thunderstorm winds across West Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 29, 1:19 PM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 219 PM CDT Mon Jun 29 2020 .SHORT TERM... (Tonight and Tuesday) Early this afternoon, a dry-line was stretching from Aspermont southwest through Fort Stockton, with dewpoints in the 40s to the west of it and dewpoints in the mid 60s to the east. As of 1 pm, ML CAPE of 2500 J/KG existed east of the dry-line, and NAM forecast soundings show the capping inversion breaking by 3 pm. Meanwhile, an upper level short-wave trough is forecast to bring lift as it moves northeast into the Red River region today. Thus, expect thunderstorms to develop around 3 or 4 pm along the dry-line, then move east through the early evening hours before dissipating by late evening as the atmosphere becomes stable. There is a Marginal Risk of strong to severe thunderstorms due to large instability (strong updrafts), so strong winds and hail will be possible. Tonight, high dewpoints in continued warm/moist southerly low level flow will result in another warm night, with lows in the mid to upper 70s. Tuesday, an upper level trough will continue over the Rocky Mountains, with southwest flow aloft bringing in another subtle upper level short-wave. Meanwhile, the dry-line looks to be in a similar position to today, with NAM12 showing ML CAPEs potentially above 4000 J/KG. Once again, the capping inversion looks to break again by around mid afternoon with isolated storms possible once again. The 850 mb thermal ridge will strengthen further, up to 28-29 deg C, so it could be rather hot, with highs in the upper 90s to low 100s (perhaps near 104/105 in some western Concho Valley and Big Country locations where dewpoints will be lower). in the eastern counties, high dewpoints in the upper 60s/low 70s and temperatures reaching the upper 90s could result in heat index values in the 103- 108 degree range. && .LONG TERM... (Tuesday night through Monday) Isolated showers and thunderstorms that develop along the dryline may linger into the evening hours Tuesday, with most of the activity dissipating by mid to late evening. Continued slight chance PoPs for mainly the central and eastern counties Tuesday evening. Another hot day is forecast on Wednesday with most locations topping out in the 99 to 104 degree range. The dryline will once again move east into our western counties during the afternoon hours. Ahead of the dryline, SBCAPE values will increase to 2000-4000 J/KG, while bulk shear values remain fairly low, around 15 to 20 knots. An isolated strong to severe thunderstorm will be possible, with strong gusty winds being the main concern, given the large dewpoint depressions that are expected with the very hot temperatures. Once again, most of this activity will dissipate by mid evening. Thursday into the weekend, an upper level ridge will build over Texas resulting in mainly hot and dry conditions. An isolated shower or thunderstorms is possible across our western counties Thursday afternoon, but most areas will remain dry. Expect highs between 98 and 102 through this period, with overnight lows in the 70s. The upper level ridge is then forecast to shift west of the area during the first part of next week, which may result in our next chance of precipitation. && .PRELIMINARY POINT TEMPS/POPS... Abilene 77 101 76 100 / 20 20 10 10 San Angelo 77 104 75 103 / 20 20 20 20 Junction 77 99 73 99 / 20 20 20 10 Brownwood 76 99 73 99 / 20 20 20 10 Sweetwater 76 103 76 102 / 5 10 10 10 Ozona 74 99 74 99 / 20 20 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SJH/Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 156 PM CDT Mon Jun 29 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 156 PM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms are possible late this afternoon and evening across much of West Central Texas. The main hazards will be strong wind gusts, hail and dangerous lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible again during the afternoon and evening hours Tuesday and Wednesday across much of West Central Texas. The main hazards will be strong wind gusts, hail and dangerous lightning. Expect hot and humid conditions for Tuesday and Wednesday, resulting in an increased threat of heat related illnesses. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service San Angelo TX
420 PM CDT Mon Jun 29 2020
TXZ098-113-292200-
Haskell TX-Jones TX-
420 PM CDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND NORTH CENTRAL JONES
COUNTIES UNTIL 500 PM CDT...
At 418 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms near Stamford, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
This strong thunderstorms will be near...
Paint Creek around 435 PM CDT.
Haskell, Stamford and Lake Stamford Marina around 440 PM CDT.
Irby around 455 PM CDT.
Other locations impacted by this storm include Tuxedo.
LAT...LON 3302 9948 3286 9992 3296 9999 3308 9999
3330 9986 3338 9948
TIME...MOT...LOC 2118Z 236DEG 33KT 3301 9986Special Weather Statement
National Weather Service San Angelo TX
457 PM CDT Mon Jun 29 2020
TXZ098-113-114-292230-
Haskell TX-Shackelford TX-Jones TX-
457 PM CDT Mon Jun 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN JONES AND NORTHWESTERN SHACKELFORD COUNTIES UNTIL 530 PM
CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm over
Avoca, or near Stamford, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Stamford, Lake Stamford Marina and Paint Creek around 525 PM CDT.
Other locations impacted by this storm include The Intersection Of
Us-180 And Farm Road 600.
LAT...LON 3274 9970 3284 9984 3310 9970 3307 9955
3293 9951
TIME...MOT...LOC 2156Z 215DEG 26KT 3286 9975The Dyess AFB radar (KDYX), 61 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
14 hail, 5 thunderstorm wind. Local standard time, as filed.
Law enforcement reported six to seven large trees snapped and uprooted at the Winters Country Club. Also, a roof was damaged at the same location.
The Novice volunteer fire department reported extensive tree damage across town along with a utility pole blown down.
The report was from mPING.
A National Weather Service Employee reported a large mesquite tree down near the corner of Austin Street and Avenue N Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901474, 901476, 901483, 901479, 901481, 901495, 901482, 901484, 901485, 901490, 901491, 901497, 901486, 901487, 901492, 901488, 901493, 901494, 901496.